Oregon, 2022

Wildfire in Oregon, August 1 to 31, 2022

August 1 to 31, 2022 · NWS MFR · 1 event in 1 county or zone

The Big Swamp Wildfire was started by lightning at 1630 PST on 08/01/22. As of 0530 PST on 09/01/22, the fire covered 110 acres and was 97 percent contained.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

The Big Swamp Wildfire was started by lightning at 1630 PST on 08/01/22. As of 0530 PST on 09/01/22, the fire covered 110 acres and was 97 percent contained. 0 structures were lost, and 2.1 million dollars had been spent on firefighting efforts. One firefighter was killed by a falling tree.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Aug 1, 2:02 PM PST, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 1, 2:02 PM PST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Medford OR
302 PM PDT Mon Aug 1 2022

.SYNOPSIS...An upper low just off the coast of far northern
California will remain nearly stationary and result in continued
chances of thunderstorms and showers over the area through at
least Wednesday (and possibly Thursday). Additionally, with
southerly to southwesterly winds aloft, smoke from wildfires in
Siskiyou County, California will continue to move northward into
Southern Oregon creating air quality concerns.

KEY POINTS:
*Smoke from area wildfires may create periods of degraded air
 quality. Please see the AQAMFR or the Oregon DEQ website for
 more details.
*Thunderstorms may produce occasional to abundant deadly cloud to
 ground lightning, gusty and erratic winds, and small hail.
*Periods of moderate to heavy rain will be possible in
 thunderstorms today and Tuesday.
*Lightning may ignite new wildfires. More information is available
 in the fire weather section below.

&&

.DISCUSSION...Satellite imagery is showing some cumulus build ups
across portions of southern Oregon and northern California.
These clouds are part of a larger shortwave moving northward from
Central/North California. Shower and thunderstorm activity should
increase through the evening and possibly continue overnight. A
brief break is expected Tuesday morning before the next round of
showers and thunderstorms are expected Tuesday. Models and
ensembles thus far have struggled to pinpoint which day will be
the main event, suggesting that Sunday, Monday, and now Tuesday
will be our heavy thunderstorm day. It is at least worth noting
that thunderstorms have been occurring in portions of southern
Oregon and northern California, especially in areas without
extensive smoke from the McKinney fire.

Speaking of smoke, air quality as shown on fire.airnow.gov and the
Oregon DEQ website suggest less smoke is over the Rogue Valley
this evening. However, the current thought is that smoke should
generally increase in southern portions of the valleys in Jackson
and Klamath Counties. Overall, the lack of smoke makes things a
bit more interesting as far as thunderstorms this evening and
overnight is concerned. Earlier discussions mentioned the morning
sounding Precipitable Water Column that was a daily record at 1.62
inches. This is combined with an impressive 65 degree F dewpoint
temperature, which is more typical of Midwestern summers which
draw in moisture from the Gulf of Mexico. It will be interesting
to see how the precipitable water stacks up in the sounding this
afternoon. What this means is that the showers and thunderstorms
will be wet in nature, producing periods of moderate to heavy
rain. While we don't anticipate any issues with area burn scars in
western Siskiyou County (the River Complex), we will have to keep
an eye on things. Additionally thunderstorms will have the
potential to become strong once again today with wind gusts to 40
to 50 mph and some small hail.

This pattern will continue over the next couple of days as the low
wobbles in place. The other pattern this low is intermixed with is
a ridge of high pressure over the 4 corners region of the US. This
will nudge a bit westward which may help lessen thunderstorm
chances after Wednesday. Thus, while we are still carrying a
slight chance, confidence is very low at this point. Still, the
low will remain stationary for the next several days bringing deep
southwest flow. The westward nudge of the ridge could nudge the
low a bit westward as well, allowing tropical moisture from
tropical storm Frank to move into our area over the weekend into
next week. Although not currently in the forecast, this could
create additional precipitation chances for the area. Keep an eye
to the forecast for updates.

&&

.AVIATION...IFR/LIFR conditions in marine stratus
will continue to impact many areas over the coastal waters and along
the coast through the TAF period. Current model guidance is even
keeping the low clouds over North Bend through the entire 24 hour
TAF period and looking at satellite imagery would support this
guidance. Although elevated instability exists along the coast and
just offshore today, satellite imagery shows this elevated
convection is very weak so will not include any chance for
thunderstorms at coastal sites.

Inland. Overall, expect VFR, though any storms may bring local MVFR
this afternoon and early tonight. Areas of IFR/MVFR vis in
haze/smoke in the vicinity of the McKinney fire will persist in
northern Siskiyou County and into the south end of the Rogue Valley,
up towards Medford. Isolated to scattered convection is expected
again this afternoon/evening, though smoke from the McKinney fire
will likely once again be a limiting factor. Most likely area for
scattered storms will be from the Cascades/Foothills eastward.
-Petrucelli/Sargeant

&&

.MARINE...Updated 200 PM PDT Monday, 1 August, 2022...A weak upper
low will remain centered west of the waters through tonight. There
is much less instability over the coastal waters today compared to
yesterday. There is still the wee little chance of an isolated
thunderstorm over the coastal waters this evening but at this time
we are just expecting scattered alto cumulus clouds over the very
extensive low marine layer clouds.

In terms of the synoptic pattern, light north to northwest winds are
expected through Wednesday as the offshore low drifts westward.
North winds are then likely to increase, possibly reaching advisory
levels Thursday afternoon as a thermal trough develops and
strengthens. This is expected to build steep seas to advisory levels
Thursday evening into Friday.

Additionally, smoke from inland wildfires and marine layer fog will
reduce visibilities across the coastal waters, and could become very
dense at times. -Sargeant

&&

.FIRE WEATHER...230 PM PDT Monday, 1 August, 2022...
Red Flag Warning headlines for today and the watch that was out for
tomorrow have been combined into one warning, valid through 11PM PDT
Tuesday, primarily due to a shortwave trough moving into the forecast
area this evening through early Tuesday morning. This shortwave
trough is likely to enhance showers and thunderstorm activity during
the overnight time period and, likely, draw it back westward to
areas west of the Cascades. There's then likely to be a bit of a
break in the action late Tuesday morning into early Tuesday
afternoon before we see another round of what's likely to be
significant thunderstorm activity in the afternoon and evening.

More specifically, cloud cover and light showers continue this
afternoon from the Marble Mountains to the Siskiyous, and northward
along and near Cascades. This cloud cover and shower activity will
limit the potential for thunderstorm development in that area for
much of the afternoon, but there will be an increasing probability
of some embedded lightning strikes in that shower and cloud shield
as we head into the afternoon and evening. Areas west of that cloud
shield, from west of the Klamath River in Siskiyou County to
Josephine and Douglas counties bear some watching for surface based
thunderstorm development as surface heating into the mid 90s and
dewpoints well into the 60s combine. However, there's also a hazy
smoke shield from about Grants Pass northward that will hinder
thunderstorm development some there. East of the cloud cover, across
Modoc and Lake counties heat is building, but moisture values are
not as high. Thunderstorms are expected to develop in that area mid-
late afternoon and then tap into extensive moisture west of there to
expand westward this evening. All in all, through the afternoon,
we're watching the more cloud free areas for potential rapid
development of thunderstorm activity with lesser activity likely
elsewhere.

This evening through early Tuesday morning an upper level impulse
moving northward from the San Francisco Bay area is expected to
increase shower and thunderstorm coverage across the forecast area,
to include some areas west of the Cascades. The HRRR model, which
parameterizes smoke in its forecast, has been consistent in bringing
a low pressure vortex of showers and thunderstorms through Siskiyou
and Jackson counties overnight. There has been some question as to
whether or not Josephine and Douglas counties get in on the action,
how much ride through the Mount Shasta FWZ 282, and how much is rain
versus thunderstorms. Overall signals indicate it is a significant
concern for down strikes as it moves in, but will likely morph into
an area of rain as it encounters extensive smoke from the McKinney
Fire and heads onto the east side. There, it's likely to slow and
rain itself out.

After a brief lull late Tuesday morning into early Tuesday
afternoon, a new round of scattered showers and thunderstorms is
expected to develop from western Siskiyou County, Josephine County,
and eastern Douglas County eastward. Abundant lightning, gusty
outflow winds, and locally heavy rainfall are all possible with the
thunderstorms. Localized severe thunderstorm warning level wind
gusts around 60mb will be possible, as well as small hail, and
locally heavy rain that could result in urban and small stream
flooding in some areas.

Please note that we have significant fire start concerns due to the
ongoing dryness of the vegetation due to our long term drought and
recent record breaking heat wave. At the same time, record high
precipitable water values today mean that storms the next couple of
days will be energetic and capable of locally heavy rainfall that
will slow or prevent fire growth. This could result in hold over
fires once we dry out again. Finally, gusty outflow winds of 40 to
60 mph will be possible with the stronger thunderstorms. After
Tuesday, it looks like lingering shower and thunderstorm activity is
more likely to be south and east of us and/or isolated if it's in
our area (most likely Friday). ~BTL

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 11 PM PDT Tuesday for ORZ617-620>625.

CA...Red Flag Warning until 11 PM PDT Tuesday for CAZ280>282-284-285.

Pacific Coastal Waters...
     None.

In the hours before

Special weather statement, Aug 1, 1:58 PM PST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Medford OR
258 PM PDT Mon Aug 1 2022

ORZ027-030-012230-
South Central Oregon Cascades OR-
Northern and Eastern Klamath County and Western Lake County OR-
258 PM PDT Mon Aug 1 2022

...A strong thunderstorm will impact portions of east central
Douglas, northwestern Lake and northwestern Klamath Counties through
330 PM PDT...

At 257 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Digit Point Campground At Miller Lake, or 30 miles
north of Crater Lake, moving northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail are possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crescent, Digit Point Campground At Miller Lake and Gilchrist.

This includes the following highways...
 US 97 in Oregon between mile markers 174 and 199.
 Highway 31 in Oregon between mile markers 3 and 22.
 Highway 58 in Oregon between mile markers 75 and 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4345 12115 4321 12200 4337 12211 4362 12151
      4362 12126
TIME...MOT...LOC 2157Z 244DEG 29KT 4333 12196

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

BPN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, South Central Oregon Cascades

When
August 1, 4:30 PM PST to August 31, 11:59 PM PST
Where
South Central Oregon Cascades forecast zone
Deaths
0 direct, 1 indirect
Reported by
Other Federal Agency
Coordinates
42.801, -122.519 (the zone’s center; the record gives no point)

The Big Swamp Wildfire was started by lightning at 1630 PST on 08/01/22. As of 0530 PST on 09/01/22, the fire covered 110 acres and was 97 percent contained. 0 structures were lost, and 2.1 million dollars had been spent on firefighting efforts. One firefighter was killed by a falling tree.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Wildfire, South Central Oregon Cascades2022-08-1027MaleOutside/Open AreasIndirect

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2022Every state in 2022This day in weather historyWarnings in Oregon, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038357.